Announcement

Collapse
No announcement yet.

Macrobid or Nitrofurantoin

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Macrobid or Nitrofurantoin

    I have my second UTI in the past 4 months. This is a new thing for me, and I'm afraid I let it go way too long thinking it was "just the IC." But I finally got suspcious about the change in the severity of symptoms and went and was tested, and sure enough, a UTI.

    I know for a fact that many IC patients have sensitivities to a lot of drugs, and I am one of those people. My gut is such a mess that a lot of drugs make me very nauseous. My doctor (he's a new one) showed extreme agitation this past Friday when I saw him because I had not been able to take a couple of antibiotics. He came in and said, "Well, what kind of antibiotics can you take?" I've already told him that - the simple ones - the ones that don't have stuff added to them to soup them up. But he apparently didn't hear me. Anyway, he gave me nitrofurantoin(mono.) (Macrobid), and I can't get out of bed because of the severity of the side effects. My head hurts so badly that I can hardly stand to open my eyes. I am constantly nauseous, and I actually think the pain in my bladder is worse.
    And, of course, I am very reluctant to call this doctor and tell him that once again I can't take an antibiotic because I don't want to deal with his negative reaction.

    Has anyone else had a very bad reaction to this drug? Has anyone found an antibiotic that actually works and doesn't make you feel like you are dying while you are taking it? I would appreciate any suggestions before I actually call this doctor. Is it possiblefor certain drugs to make the IC worse, and is this one of them?

    I would appreciate any input.

    Faye

  • #2
    Take a look at this web page and see if it answers your questions.

    http://www.medicinenet.com/nitrofurantoin/article.htm

    Macrobid makes me sleepy, nauseated and sometimes a little dizzy. It does help my bladder a lot though so I put up with the side effects just to get rid of the UTI.
    *IC-- Summer 2004; PFD--October 2005
    *Fibro--Fall 2000; CFS-- Fall 2000
    *MPS--Fall 2000; Crohn's disease-- 1997*IBS,GERD, *Migraines, hypothyroidism, GYN problems *Degenerative Disc Disease/scoliosis

    Total Abdominal Hysterectomy--adenomyosis--9\08

    04/17/09 Crohn's disease almost killed me with a combo of extreme constipation from pain medications. My bowel ruptured, I almost died from peritonitis and spent several days in the ICU then more in a private room on the floor. If you have any questions about severe constipation from pain meds please don't hesitate to send me a message.

    Comment


    • #3
      So sorry to hear about your infection. I've had tons of them. I told my doctor the macrobid made me naseased. I was taking them every day for prevention. He switched me to another one with no problem for my 2nd to last infection. I will find the name of it and get back to you tomorrow. It isn't right that your doctor isn't treating you with respect and listening to you. I'd consider going to someone else if there's anyone else in your area.
      I actaully am bad on macrobid now. I know I could request something else again, but the nurse said that they usually only give macrobid for prevention of infections. I had a few macrobid pills left when my last infection came on, took those, and was lucky enough to get a refill presciption without seeing my doctor in person. I used some nitrite strips that I asked my doctor for twice. They came out positive so I knew it was an infection. I found out about them on this site. It is so important to take care of infections. I think I get them a lot because I let my first one go on for a long, long time.
      Hope you feel better very, very soon!!!

      Comment


      • #4
        Sorry you are feeling bad. I got a severe reaction to it also. I thought I was going to keel over. I got a really bad cough, and also couldn't move. It scared the crap out of me, nothing like I have ever experienced.

        I hope you find the correct medication and feel better soon.
        Minds are like parachutes-they ony function when they are open.
        -Thomas DeWar-



        ICN Newbie Volunteer


        *ICN Angel Volunteers are not medical authorities nor do we offer medical advice. In all cases, we strongly encourage you to discuss your medical treatment with your personal medical care provider. Only they can, and should, give medical recommendations to you.

        Comment


        • #5
          My uro just put me on macrobid for the next six weeks. He wants to make sure that my symptoms are not bacterial related. The first time I took it it made me really nauseous but I didn't eat a lot with it. He did tell me that I need to take it w/ a meal or a snack. So now I take it when I'm eating a meal and it hasn't been as bad. I just feel pretty crappy lately but it's so hard to tell what's making me feel well when I'm taking several different things.
          Christine



          I have been diagnoised for 6 1/2 years now. I have taken a long break from the ICN but really miss helping out my fellow IC patients and want to get back into posting.
          1st hydro 4/07 showed no visible signs of IC but tons of mast cells in all my biopsy samples which did prove IC.
          2nd hydro 4/13/09 showed dark purple glomerulations and I had a capacity of 450 cc's. This hydro proved that my IC had progressed.
          I have tried every oral medication as well as rescue instills and DMSO.

          I have been lucky enough to see Dr Hanno, the top IC specialist in PA who has told me due to the fact that I have not responded to any "standard" treatments that I have a severe, end stage case of IC with a horrible quality of life (didn't have to tell me that last part!)

          Proud wifey of Shane, mommy to Griffin, and step-mom to Logan and Gage
          Also proud mom to the best Bullmastiff on earth, Claus

          Comment


          • #6
            I did not like Macrobid!! My doctor switched me to Bactrim, and then Keflex, but now I'm on Bactrim again. I take longterm anti's for urethral polyps.

            Comment


            • #7
              I take a mild dose of Macrobid and I've been okay with it so far; Bactrim makes me sick to my stomach.

              On another note, I would encourage you to look at other options for a doctor. Having suffered from this for a couple of years now, I've realized how important it is to have an understanding, compassionate doctor. He doesn't sound like he's either!

              Be blessed, I will keep you in prayer.
              "I can do all things through Christ who strengthens me." Phillipians 4:13

              Comment

              Working...
              X